question-icon

How to get off Alprazolam?

default
Posted on Wed, 9 Jul 2014
Question: Hi, I am prescribed alprazolam for 20 years. I hate that I cannot stop it. I am suffering from acute anxiety since my childhood. How can I get off this somehow? I do not have the opportunity to check into some rehab centre.
doctor
Answered by Dr. Sunil Gupta (16 minutes later)
Brief Answer:
Please see details below.

Detailed Answer:
Hi,

I do appreciate your wish to get off alprazolam. Alprazolam is a sedative agent and when taken for longer periods of time causes dependence leading to withdrawal symptoms which makes it difficult for a person to stop it.

In your case, you have mentioned that you have been suffering from anxiety since early on and that you have been on alprazolam for 20 years. That implies that if you want to be off alprazolam for good, your anxiety has to be treated as well and reduction of alprazolam should be very gradual.

I would have liked to know the dose of alprazolam you have been using currently. It would be recommended that you are shifted to an equivalent dose of a longer acting benzodiazepine like diazepam or chlordiazepoxide and then slowly taper it off monitoring the withdrawal symptoms. The tapering could be done at 10-20% of the dose every few days. Longer acting agent is preferred as there will lesser chances of withdrawal symptoms. Alprazolam being shorter acting has more propensity to cause withdrawal symptoms.

In addition, you will need some agent for your anxiety. I would recommend a selective serotonin reuptake inhibitors like sertraline or paroxetine. They are effective and safe medications for anxiety disorders. Of course, since all of these are prescription medicines, you will need to seek a psychiatric consultation in person with your local psychiatrist.

You can also simultaneously start doing morning walk and meditation which will help you feel relaxed.

I do hope that you found this information helpful. Please feel free to ask any further queries that you might have.

Best wishes and happy quitting,

Dr. Sunil Gupta


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sunil Gupta (5 hours later)
Dear Dr. XXXXXXX

Many thanks for the answer and advise. I truly apologize for the rude follow up request. Your answer did not pop up till I sent the follow up. I am having an unusually difficult day.

My problem is not new as I mentioned before. I don't mind taking alprazolam, but all doctors believe that they know how much I should take. Even I don't know that. sometimes I get through the day with 1 mg, other times even four is not enough. I do have a high stress job, but I know it is not the cause. I had a very complicated childhood resulting from split family and a well meaning but misguided father. His idea of raising a boy was to be extra tough even though I was a straight A student and very successful in my extra curricular activities like semi professional horseback riding leading to horse polo later. Obviously my passion is horses. Sadly, due to herniated disks I cannot continue. The fact is that it bothers me that I am dependent on something i.e. alprazolam. I like to be in control of my life and so far I succeeded. Now if I could just get rid of this drug I would feel much better. I am also diabetic type 2 on Humalog 25 80 units a day, but I know that is something I need to live with. So I am searching for somebody to help me getting rid of this evil drug.

Thank you for listening. I would appreciate any advise you can help me with. This thing is getting out of control and I want to stop it.

Kind regards
XXXX
doctor
Answered by Dr. Sunil Gupta (29 minutes later)
Brief Answer:
Please see details below

Detailed Answer:
Dear Mr. XXXXXXX

Thanks for following up. And you don't need to be apologetic about anything. Frankly, I didn't find anything rude in the above reply. So, just don't worry about it.

Coming back to your query, I can understand that a tough childhood can be very distressful and often it leaves a long lasting impact in our lives. You seem to seen much setbacks in life. First a split family, then a tough father (I know every child wants a father whom he can share things with and is compassionate), diabetes and then herniated discs which led you to stop doing one thing that you really love. Obviously, in such circumstances, some amount of stress and anxiety is warranted. But you seem to have done well in life and overcome most of the problems.

Regarding quitting alprazolam, I appreciate that you want to do it. I don't think taking alprazolam is the answer to your problems. It only gives you immediate relief without taking care of the main underlying problem. I do believe that you need something to reduce your stress. As I mentioned in my last reply, you should be considering one of the selective serotonin reuptake inhibitors which helps overcome anxiety and stress. In addition, you can also opt for psychotherapy sessions which will help you reduce the stress. You can discuss these options with a psychiatrist in your area.

Regarding stopping alprazolam, the best way out will be to shift to a longer acting agent. Since you are taking 1-4 mg of alprazolam per day, something around 20 mg per day of diazepam or 75 mg per day of chlordiazepoxide could be considered the initial dosage and tapered very gradually. Another option would be to just taper alprazolam, going very slowly at 0.25 mg per week.

But for any of it to work, you will have to overcome your stress and anxiety. I know you are fighter in life and can do it.

Hope, I was of some help. Please don't hesitate to ask any further queries that you might have. In case you don't, you can close the discussion and rate the answer.

Best wishes,

Dr. Sunil Gupta
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Sunil Gupta

Psychiatrist

Practicing since :2005

Answered : 637 Questions

premium_optimized

The User accepted the expert's answer

Share on
How to get off Alprazolam?

Brief Answer: Please see details below. Detailed Answer: Hi, I do appreciate your wish to get off alprazolam. Alprazolam is a sedative agent and when taken for longer periods of time causes dependence leading to withdrawal symptoms which makes it difficult for a person to stop it. In your case, you have mentioned that you have been suffering from anxiety since early on and that you have been on alprazolam for 20 years. That implies that if you want to be off alprazolam for good, your anxiety has to be treated as well and reduction of alprazolam should be very gradual. I would have liked to know the dose of alprazolam you have been using currently. It would be recommended that you are shifted to an equivalent dose of a longer acting benzodiazepine like diazepam or chlordiazepoxide and then slowly taper it off monitoring the withdrawal symptoms. The tapering could be done at 10-20% of the dose every few days. Longer acting agent is preferred as there will lesser chances of withdrawal symptoms. Alprazolam being shorter acting has more propensity to cause withdrawal symptoms. In addition, you will need some agent for your anxiety. I would recommend a selective serotonin reuptake inhibitors like sertraline or paroxetine. They are effective and safe medications for anxiety disorders. Of course, since all of these are prescription medicines, you will need to seek a psychiatric consultation in person with your local psychiatrist. You can also simultaneously start doing morning walk and meditation which will help you feel relaxed. I do hope that you found this information helpful. Please feel free to ask any further queries that you might have. Best wishes and happy quitting, Dr. Sunil Gupta